Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 15, 2003, 4:07 PM EDT for Scott County, Kentucky. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 4:07 PM EDT (20:07 UTC)
- Expired
- Jun 15, 2003, 5:30 PM EDT
- In force
- 83 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Scott County, KY
The radar
The Louisville radar (KLVX), 121 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLMK 152008 FFWLMK KYC209-152130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 407 PM EDT SUN JUN 15 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... SCOTT COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 530 PM EDT * AT 404 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER GEORGETOWN...OR ABOUT 15 MILES NORTHWEST OF LEXINGTON... NEARLY STATIONARY. RAINFALL UP TO 2 INCHES HAS OCCURRED OVER THE LAST HOUR IN EASTERN SCOTT COUNTY. ADDITIONAL RAINFALL THROUGH 530 PM EDT WILL BE UP TO 2 INCHES. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE FLASH FLOODING. EXCESSIVE RAINFALL FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS...UNDERPASSES AND LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3825 8472 3813 8464 3822 8440 3843 8454 $$ JB/ACS
1 follow-up statement
000 WGUS73 KLMK 152127 FFSLMK KYC209-152130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 527 PM EDT SUN JUN 15 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 530 PM EDT FOR SCOTT COUNTY IN EAST CENTRAL KENTUCKY WILL BE ALLOWED TO EXPIRE... THE HEAVIEST RAIN HAS MOVED OUT OF SCOTT COUNTY. COUNTY DISPATCH REPORTED THAT THERE WAS WATER ON SOME STREETS AND THAT MOTORISTS NEEDED TO USE CAUTION DRIVING THROUGH THE WATER. THERE WAS ONE REPORT FROM THE PUBLIC THAT SIMS ROAD HAD BEEN IMPASSABLE AROUND 430 PM EDT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ SCHOLZ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:50 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 15, 2:50 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 250 PM EDT SUN JUN 15 2003 SHORT TERM: VERY SHORT TERM IS HOW TO HANDLE FLOOD WATCH. MODEL MASS FILEDS NOT SO DIFFERENT NEXT 24 HRS... BUT CONSIDERABLE VARIETY OF QPF OFFERED NEVERTHELESS. WATER VAPOR IMAGERY AT MID AFTN SHOWING ELONGATED WAVE ACRS CNTRL KY...DRIFTING EWD...WHILE POTENT S/W NOTED IN NE ARKANSAS...LIFTED NEWD. MEANWHILE OLE FNT HAS MADE IT ACRS THE OH RIVER...AND WOULD NOT BE SUPRISED THAT IT MOVES NO FURTHER THE NXT FEW DAYS. MM5 INDICATING PRECIPITABLE WATER VALUES 1.8 INCHES TNGT AND THIS COMBINED WITH APRCHG ARKANSAS S/W...AND CONVG ALNG SAID FNT...SHUD HELP INCREASE SHWR/TSTM CONVERAGE LATER THIS AFTN AND EVNG. WE WILL EXTEND FLOOD WATCH TIL MIDNIGHT...SO EVNG SHFT DOES NOT HAVE TO FIDDLE WITH ZONES IF THINGS BECOME ACTIVE. ONE CAVEOT...PERSISTENT SHWRS/TSTMS IN ERN IND AND SRN OHIO...LOCATED IN DEFORMATION OR CULL AREA...IN H5 FLOW TDA. MESO ETA SHOWING DEFORMATION SETTING UP DURING THE WEE HOURS OVR OUR NRN FORECAST AREA (FA) WITH TROPICAL-LIKE NOCTURNAL RAINS. THIS IS NOT TOTALLY OUT OF THE QUESTION...BUT CONFIDENCE LEVEL NOT THAT GREAT TO HAVE A WATCH RUNNING ALL NIGHT...SINCE LCL MM5/GFS AND UMKET NOT OFFERING THIS SOLUTION. WE WILL LET THE EVENING SHIFT EVALUATE THE NEED FOR HEADLINES OVERNIGHT. WITH FRONTAL BNDRY IN OUR AREA MONDAY...ALNG WITH EMBEDDED WAVE MOVG THRU RGN IN SWLY FLOW ALOFT ... WILL AGAIN YIELD SOME SHWRS AND TSTMS PRODUCING LCLY HVY RAIN. WILL KEEP LIKELY POPS GOING IN OUR E-CNTRL AREAS...WITH 30-50 PCT ELSEWHERE. HARD TO GET A FIRM HANDLE AT THIS POINT ON POP POTENTIAL FM TUESDAY INTO WEDNESDAY...WITH NEBULOUS LOOKING PTN...AS A RESULT WILL KEEP POPS IN THE LOW CHC CATEGORY. .EXTENDED DISCUSSION...WEDNESDAY NIGHT THROUGH SUNDAY... NO MAJOR CHANGES TO THIS EXTENDED FORECAST CYCLE ALTHOUGH GFS AND 0Z MRF HAVE BOTH FLIPPED SOME IN THE DETAILS OF EXTENDED WEATHER. 12Z GFS SUGGESTS YET ANOTHER INVERTED SURFACE TROUGH TO AFFECT KENTUCKY ON THURSDAY ALTHOUGH THIS FEATURE IS POORLY RESOLVED AND IT QUICKLY RETREATS SOUTH BY THURSDAY NIGHT. THE PERIOD OF LATE THURSDAY TO EARLY SATURDAY LOOKS LIKE THE BEST BET FOR DRY WEATHER. BY LATE SATURDAY AND INTO SUNDAY THE 0Z MRF SUGGESTS WAA PRECIPITATION WILL SPREAD ACROSS THE LOWER OHIO IN RESPONSE TO TEXAS LOW PRESSURE. FOR NOW WE WILL AVOID A FLOPPING FORECAST AND KEEP THE ENTIRE PERIOD DRY ALTHOUGH BASED ON LATER MODEL DATA...MAY NEED TO ADD POPS TO NEXT WEEKEND. NO REAL CHANGES TO EXTENDED TEMPS EITHER WITH NEAR CLIMO THROUGH THE PERIOD. .LMK...FLOOD WATCH UNTIL MIDNIGHT FOR ALL OF CENTRAL KENTUCKY AND A PART OF SOUTH CENTRAL INDIANA. STUREY/JB
Hazardous weather outlook, Jun 15, 11:00 AM EDT, 5 hours 7 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1100 AM EDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WEAK FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL KENTUCKY WILL SERVE AS THE FOCUS FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL BE SLOW MOVING OR NEARLY STATIONARY...AND WILL HAVE THE CAPACITY TO PRODUCE UP TO 3 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS AMOUNT OF RAIN FALLING ON ALREADY SATURATED GROUND MAY PRODUCE FLASH FLOODING OF SMALL STREAMS AND CREEKS. IN ADDITION...PONDING OF WATER ON ROADS AND UNDERPASSES WILL BE POSSIBLE. A FLOOD WATCH CONTINUES IN EFFECT THROUGH 8 PM EDT FOR THE KENTUCKY COUNTIES OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY THROUGH WEDNESDAY. SOME OF THESE STORMS MAY ALSO HAVE THE POTENTIAL TO PRODUCE BRIEF PERIOD OF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:12 PM EDT | Flash Flood Warning | LMK | Oldham | 93 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.